It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • question about transition period

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 03-29-2009, 07:15 PM   #1
    xxx10x
    Newbie
    (female)
     
    xxx10x's Avatar
     
    Join Date: Feb 2009
    Location: charleston,s.c.,USA
    Posts: 4
    xxx10x HB User
    Question question about transition period

    Hey all,

    I need some advice/input: in 2004 I was diagnosed with thoracic peripheral neuropathy and rsd following a tripel(sorry about sp) open lung biopsy earlier in the year. I have been prescribed 100mcgs fentanyl every 3days along with lortab10 for break through pain for almost 5years. Now that my body has built up tolerance my doctor wants to transition me over to methadone until my instance will approve and pay for an implantable drug delivery system. My question is what can I expect during my transition period. I had withdraws before but will these be worse. Any advice and input would be much appreciated.
    Thank a lot in advance,
    Xxx10x

     
    Sponsors Lightbulb
       
    Old 03-29-2009, 09:27 PM   #2
    krit
    Junior Member
    (female)
     
    krit's Avatar
     
    Join Date: Mar 2009
    Posts: 25
    krit HB User
    Re: question about transition period

    Hi,

    I just switched from the patch to methadone. I was told to take off the patch and begin taking methadone as soon as I felt withdrawal. This worked pretty well - I had one day - the day after I started taking methadone, when I felt horrible - I was nauseated and vomiting and felt withdrawals. During the first 3-4 days, it was a bit uncomfortable at times because the methadone didn't last long enough, so I felt some withdrawal before I took my next dose. This is because it takes about a week for methadone to reach a "steady state" and accumulate in your body.

    The half-life of methadone is extremely long - much much longer than any of the other meds I have taken. You have to be very careful during the first 7-10 days of methadone because this is when you are most likely to overdose (even if you have a very high tolerance). Every patient responds differently to methadone, and the safest strategy (especially because respiratory depression isn't preceded by feeling a "high" or any big warning signs) to start low and go slow. The duration of pain control is 3-6 hrs in the beginning. As methadone starts to accumulate in your body, the duration extends to 8-12 hours.

    If I were you, I might ask your dr. if clonidine or lofexidine (many docs haven't heard of this med though - it works like clonidine but doesn't depress blood pressure) would help you through the first week. Taking benzos or other SA meds for BT pain or withdrawals increases the risk of respiratory depression (and death) during the first 7-10 days.

    I'm not sure how your doc plans to transition you - Basically, if you take your dose and don't feel drowsy but have withdrawal, the doctor might advise you to take a low BT dose of methadone 2-4 hours after your dose (this is when methadone reaches the highest blood level in your body during the first 7-10 days) if you're experiencing withdrawals. It gets better with each day since the dose "holds" for a longer period of time as methadone accumulates in your body.

    I hope this wasn't too technical - overall, with the exception of the first day I took methadone (and as soon as I took "Zofran" for nausea, the nausea and vomiting stopped) I found the transition to be fairly painless and easy. However, my dr. allowed me to adjust the dose and I also had clonidine to help. It's much easier to make small adjustments to your dose with methadone, particularly if your doctor gives you permission to cut the pill in half (this doesn't release extra medication like it does in LA formulations of morphine, oxycontin, etc. -- it is just half the dose (if that makes sense). There isn't any "time release" mechanism on the methadone pills I am taking-- I don't know if there are other formulations of methadone that are different however.

    The best possible thing to do is to be in regular contact with your doctor during the initial titration phase for methadone so that he or she can raise or lower your dose according to how you are doing.

    A long answer to a short question - so, yes, you'll probably experience some withdrawal, but it's unlikely that it will be bad or last long. I always get an upset stomach when I switch to a new med - you might be different. So, far, I'm pretty happy with the switch from the patch to methadone. However, you might see my post expressing concern about the weight gain I've heard about with methadone - I hope I get an answer about this soon, since I do not want to put on a lot of weight! I lost weight on the patch and the thought of gaining 5-10 pounds a month is not appealing!

    Best of luck - I have found methadone to be a very good pain medication. I don't know if your doctor is stuck on the pump, or how you feel about gettting a pump, but it's quite possible that you could go back on the patch at a lower dose after being on methadone for a while. Rotating opioids is one way to keep your tolerance down....

    I recommend reading the warnings about starting methadone if your doctor doesn't mention them or if you feel tired and/or "out of it" when you start.

    Best wishes,
    Krit

     
    Old 03-30-2009, 08:01 AM   #3
    Methodmadness
    Junior Member
    (male)
     
    Methodmadness's Avatar
     
    Join Date: Mar 2009
    Location: Virginia
    Posts: 11
    Methodmadness HB User
    Re: question about transition period

    Only the 5 & 10mg tablets are available via rx. The 40mg wafers, powdered, and liquid are only available to mmt clinics, and there is no ER formulation of methadone due to the fact it has a mean half-life of 27 hours. Be very careful in the beginning and increase your dose only as directed. This is the most dangerous time because you haven't reached steady state and the long half life can cause accidental overdose quite easily. However, once your dose is where it needs to be it's a very effective drug. Hope everything works out for you.

    Quote:
    Originally Posted by krit View Post
    I don't know if there are other formulations of methadone that are different however.

    The best possible thing to do is to be in regular contact with your doctor during the initial titration phase for methadone so that he or she can raise or lower your dose according to how you are doing.

     
    Old 03-31-2009, 04:07 AM   #4
    xxx10x
    Newbie
    (female)
     
    xxx10x's Avatar
     
    Join Date: Feb 2009
    Location: charleston,s.c.,USA
    Posts: 4
    xxx10x HB User
    Re: question about transition period

    Hey all,
    Thank you for all the info it helped me understand every thing a lot more. I don't know exactly when the transition will take place because some test results showed that my thyroid is exsecively over active. My doc wants my heart rate,bp,and thyroid under control before he thinks its safe enough to start transitioning me over to methadone I told him methadone is a last resort b/c I've heard so many stories of acid ental over dose from my brother that's a k-9 officer for the city we live in. It scares the crap out of me hearing all these stories. My doc then told me he writes scripts for methadone quite often and he's had nothing but secess. He also said if I follow his instruions to the T then everything will be fine. He thinks methadone would work better on my type of nerve damage better then any other narcotic can.I'll keep you all posted when the transition takes place. I'll probly have lots of question then as well. Once again thank yous much,xxx10x

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    New here with a CP medicine side-effect question. kdubya911 Pain Management 8 11-23-2008 07:06 PM
    Question about morphine and headaches. slipperyslope Pain Management 3 10-06-2008 08:09 AM
    Meth question for shoreline angelbear1768 Pain Management 1 05-22-2004 02:26 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 06:18 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!